Thank you for your inquiry.
Unfortunately, I am afraid there is no definitive answer to your question. There is of course no way to conclusively determine the etiology of the hives and fever that this child experienced. Therefore, in the end analysis, we are simply left with an issue of risk/benefit - that is, does the potential benefit of clearing him for use of a beta-lactam antibiotic exceed the risk of administration and the repeat of a late reaction after cessation. I am sure that you might get different answers from different well-qualified allergists-immunologists as to how to proceed. But, my personal preference would be to skin test this child and then proceed with challenge as you have described in your inquiry. However, I would caution the parents that it is possible (but doubtful) that another late reaction could occur.
Thank you again for your inquiry and we hope this response is helpful to you.
Phil Lieberman, M.D.